Warren Alpert Medical School of Brown University Providence, RI, United States
Anthony A. Arcese, BA1, Kaio S. Ferreira, MD1, Sarah M. Hyder, MD, MBA2 1Warren Alpert Medical School of Brown University, Providence, RI; 2Warren Alpert Medical School of Brown University, East Providence, RI
Introduction: Although frequently associated with antibiotic use, recent studies show that idiosyncratic drug-induced liver injury (DILI) is increasingly caused by herbal supplement usage. As such, it is crucial to obtain a thorough history of patients who present with transaminitis without an apparent cause. Here, we present the first reported case of DILI caused by Attote, an herbal supplement composed of various leaves, tree barks and roots from the Ivory Coast.
Case Description/Methods: A 53 y.o. male presented to the emergency department with a week of fever, malaise, fatigue, vomiting and one day of scleral icterus. He reported no significant past medical or family history,denied smoking or drug use. He reported drinking 1-2 alcoholic beverages per day and use of a new herbal supplement daily since one month prior. Exam notable for tachycardia, scleral icterus, diffuse jaundice and hepatomegaly. Admission labs: ALT 1869, AST 1183, Total Bilirubin 22.8 mg/dL, INR 1.8 and MELD score of 28. A urine toxicity screen was negative except for cannabinoids. Abdominal US with dopplers unremarkable. Viral, Autoimmune and Genetic liver work up unremarkable. N-Acytlestine initiated and herbal supplement discontinued. Acute transaminitis and hepatitis began to resolve.
Discussion: A Google review shows that this supplement mixture of tree bark, roots and leaves, called Attote, is available in the Western market, and is said to “improve male sexual function, prevent insomnia, hepatitis, bloated stomach, painful menstruation, diabetes,” amongst other common health issues. It appears that Attote has been widely used in Africa and now the U.S, but proper research regarding its pharmacokinetics, efficacy, safety and side effect profile has never been conducted. In our patient, no other etiology of liver disease was revealed despite extensive work up. DILI resulted from ingestion of Attote daily for a short time span in an otherwise healthy patient with moderate alcohol use. It is important for physicians to obtain a thorough history in all patients, especially those with suspected liver injury, and to consider herbal supplement use as a precipitating factor. Particular attention must be made to international supplements such as Attote, which are now widely available in our interconnected global world.
Disclosures: Anthony Arcese indicated no relevant financial relationships. Kaio Ferreira indicated no relevant financial relationships. Sarah Hyder indicated no relevant financial relationships.
Anthony A. Arcese, BA1, Kaio S. Ferreira, MD1, Sarah M. Hyder, MD, MBA2. P1871 - Drug-Induced Liver Injury Attributed to Attote, an Herbal Supplement From the Ivory Coast, ACG 2021 Annual Scientific Meeting Abstracts. Las Vegas, Nevada: American College of Gastroenterology.